Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 11, NWS Midland/Odessa, TX

March 5, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 5, 2017, 3:05 AM MST for Eddy County, New Mexico. It took effect at Mar 5, 2017, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 5, 2017, 3:05 AM MST (10:05 UTC)
In effect from
Mar 5, 2017, 11:00 PM MST
Expired
Mar 5, 2017, 1:28 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS74 KMAF 051005
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
405 AM CST Sun Mar 5 2017

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

.An upper level storm system will approach and pass north of 
the Guadalupe Mountains overnight and Monday.  As a result, 
strong winds will be possible through the Guadalupe 
Mountains.

NMZ027-TXZ258-052200-
/O.NEW.KMAF.HW.A.0011.170306T0600Z-170307T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
305 AM MST Sun Mar 5 2017

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
EVENING...

* TIMING...From this evening through Sunday evening.

* WINDS...Tonight...Southwest 30 to 40 mph with gusts to around 60
  mph after midnight. Monday...West 35 to 55 mph with gusts to
  around 75 mph. Monday evening...West 35 to 45 mph with gusts to
  around 60 mph. 

* IMPACTS...These winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans 
  and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
948 
WWUS74 KMAF 052028
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
228 PM CST Sun Mar 5 2017

...HIGH WIND WARNING IN EFFECT FROM LATE TONIGHT THROUGH MONDAY 
EVENING FOR THE GUADALUPE MOUNTAINS...

.An upper level storm system will approach and pass north of the
Guadalupe Mountains overnight and Monday.  As a result, strong
winds will be possible through the Guadalupe Mountains.

NMZ027-TXZ258-060430-
/O.UPG.KMAF.HW.A.0011.170306T0600Z-170307T0200Z/
/O.NEW.KMAF.HW.W.0011.170306T0600Z-170307T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
128 PM MST Sun Mar 5 2017

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 PM
MST MONDAY...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 11 PM this evening to 7 PM
MST Monday.  

* TIMING...From this late tonight through Monday evening.

* WINDS...Tonight...Southwest 30 to 40 mph with gusts to around 
  60 mph after midnight. Monday...West 35 to 55 mph with gusts 
  to around 75 mph. Monday evening...West 35 to 45 mph with 
  gusts to around 60 mph. 

* IMPACTS...These winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans 
  and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 5, 3:00 AM MST, 5 minutes earlier.

Area forecast discussion, Mar 5, 3:00 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
400 AM CST Sun Mar 5 2017

.DISCUSSION...

WV imagery shows the upper trough has cleared West Texas and
Southeast New Mexico, as have the -SHRA that accompanied it.  Q2
estimates rainfall amounts of less than 1/2" over the past 24 hours
over the lwr Trans Pecos, and we'll take it.  00Z KMAF RAOB showed
anomalously high PWATs for this time of year--245% of normal,
currently maintained by a 25-35kt LLJ, but this will drop over the
next 48 hours as SW flow aloft develops in response to an upper
trough making landfall on the west coast. Isolated convection will
still be possible over the lwr Trans Pecos for the next few days,
but otherwise the focus shifts back to fire weather.

Sfc flow will begin backing to SW this afternoon in response to
leeside troughing on the Front Range ahead of the upper trough.
Clearing skies and downslope warming should allow temps to finally
climb to well-above normal, reaching the upr 70s/lwr 80s most
locations.  Monday, downslope winds will be stronger, and afternoon
highers warmer, as the upper trough begins ejecting into the upper
Midwest.  This looks to be the best day this forecast for critical
fire wx.  See Fire Wx Discussion below for more details.  In the
Guadalupes, the NAM develops a modest mtn wave signature Monday,
w/H7 height gradients tightening up to 60m/200nm.  This would
signify a lwr end wind event.  However, forecast soundings don't mix
very deep attm, so we'll just issue a high wind watch rather than a
warning attm.

Monday night, the trough drops a cold front into the area, taking
temps down to just abv normal Tuesday afternoon.  Temps then slowly
warm Wed/Thu under zonal flow aloft as an upper trough develops west
of Baja.  This feature starts sending pieces of energy into the flow
Wednesday night, resulting in chances of convection for mainly srn
areas into Saturday.  Models aren't in real good agreement by this
time, but that is the general consensus.  Temps should hit the 80s
most locations Friday afternoon, and remain there thru the weekend.

&&

.FIRE WEATHER...

The base of an upper trough will move over southeast New Mexico and
West Texas on Monday contributing to stronger winds aloft mixing
down to the surface.  Surface winds will also be west to
southwesterly which will allow for drier air to move into the area.
Minimum RH values will be 15 percent or below across most of the
area except the far eastern edge of the CWA.  Some places in
southeast New Mexico, the Upper Trans Pecos, and western Permian
Basin will experience minimum RH values in the single digits.  20
foot winds are expected to be around 20 mph across western sections
of the area.  Due to these conditions along with high fire danger, a
Fire Weather Watch has been issued for the southeast New Mexico
plains, Guadalupe Mountains, and Van Horn and Highway 54 Corridor
area for Monday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     79  56  82  44 /   0   0   0   0
Carlsbad                       80  50  79  40 /   0   0   0   0
Dryden                         76  53  85  54 /  10   0   0  10
Fort Stockton                  81  54  83  47 /   0   0   0   0
Guadalupe Pass                 69  49  67  42 /   0   0   0   0
Hobbs                          77  49  77  38 /   0   0   0   0
Marfa                          74  43  75  39 /   0   0   0   0
Midland Intl Airport           79  56  81  46 /   0   0   0   0
Odessa                         79  54  80  45 /   0   0   0   0
Wink                           81  50  82  41 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Monday morning through Monday afternoon
     for Guadalupe Mountains-Southeast Plains.

     High Wind Watch from this evening through Monday evening for
     Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from Monday morning through Monday evening
     for Guadalupe Mountains-Van Horn and Highway 54 Corridor.

     High Wind Watch from this evening through Monday evening for
     Guadalupe Mountains.

&&

80/44
Hazardous weather outlook, Mar 5, 2:47 AM MST, 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
347 AM CST Sun Mar 5 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
347 AM CST Sun Mar 5 2017 /247 AM MST Sun Mar 5 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

High Winds will be possible in the Guadalupe Mountains beginning
tonight. A High Wind Watch is in effect.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

High Winds will be possible in the Guadalupe Mountains on Monday. A
High Wind Watch is in effect.

Critical fire weather conditions are possible Monday afternoon for
the Guadalupe Mountains, southeast New Mexico plains, and Van Horn
and Highway 54 Corridor area.  A Fire Weather Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:22 AM MSTFire Weather WatchMAF10 hr
Mar 5, 1:16 PM MSTRed Flag WarningMAFAndrews, Gaines, Loving, Ward, Winkler29 hr
Mar 5, 1:28 PM MSTHigh Wind WarningMAF13 hr

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.